A supercongruence motivated by the Legendre family of elliptic curves. (English) Zbl 1252.11017

Math. Notes 88, No. 4, 599-602 (2010); reprinted from Mat. Zametki 88, No. 4, 620-624 (2010).
The so-called supercongruences are usually proved through methods like the WZ algorithm, \(e.g.\), by W. Zudilin [J. Number Theory 129, No. 8, 1848–1857 (2009; Zbl 1231.11147)], or the Gaussian hypergeometric series, \(e.g.\), by S. Ahlgren and K. Ono [J. Reine Angew. Math. 518, 187–212 (2000; Zbl 0940.33002)] and by R. Osburn and C. Schneider [Math. Comput. 78, No. 265, 275–292 (2009; Zbl 1209.11049)], or the hypergeometric series evaluation identities, \(e.g.\), by D. McCarthy and R. Osburn [Arch. Math. 91, No. 6, 492–504 (2008; Zbl 1175.33004)].
Not so in this paper, where the following supercongruence for primes \(p>2\): \[ {\sum_{k=0}^{(p-1)/2}}\;2^{-3k}{\binom{2k}k}^2 \equiv\;(-1)^{(p-1)/2} {\sum_{k=0}^{(p-1)/2}}\;2^k {\binom{(p-1)/2}k}^2 \pmod{p^2}, \] is established using only elementary binomial identities and the Legendre transforms of certain sequences. The basis for such original proof is the following result: \[ {\sum_{k=0}^{(p-1)/2}}\;2^{-3k}{\binom{2k}k}^2 \equiv\;(-1)^{(p-1)/2} {\sum_{k=0}^{(p-1)/2}}\;2^k {\binom{(p-1)/2}k}^2 \pmod{p}, \] obtained by combining previous works from J. H. Silverman [The arithmetic of elliptic curves. New York etc.: Springer-Verlag (1986; Zbl 0585.14026)] and from C. H. Clemens [A scrapbook of complex curve theory. New York etc.: Plenum Press (1980; Zbl 0456.14016)].
The authors are also able to prove in an elegant way the following supercongruence: \[ {\sum_{k=0}^{(p-1)/2}}\;2^{-4k}{\binom{2k}k}^2 \equiv\;(-1)^{(p-1)/2} \pmod{p^2}, \] due to E. Mortenson [J. Number Theory 99, No. 1, 139–147 (2003; Zbl 1074.11045)] and they suggest the possibility to find similar elementary proofs for other supercongruences still provided by E. Mortenson [Trans. Am. Math. Soc. 355, No. 3, 987–1007 (2003; Zbl 1074.11044)].


11B65 Binomial coefficients; factorials; \(q\)-identities
11A07 Congruences; primitive roots; residue systems
Full Text: DOI


[1] J. H. Silverman, The Arithmetic of Elliptic Curves, in Grad. Texts in Math. (Springer-Verlag, New York, 1986), Vol. 106.
[2] C. H. Clemens, A Scrapbook of Complex Curve Theory, in Univ. Ser. Math. (Plenum Press, New York, 1980). · Zbl 0456.14016
[3] R. Osburn and C. Schneider, ”Gaussian hypergeometric series and supercongruences,” Math. Comp. 78(265), 275–292 (2009). · Zbl 1209.11049
[4] W. Zudilin, ”Ramanujan-type supercongruences,” J. Number Theory 129(8), 1848–1857 (2009). · Zbl 1231.11147
[5] S. Ahlgren and K. Ono, ”A Gaussian hypergeometric series evaluation and ApĂ©ery number congruences,” J. Reine Angew. Math. 518, 187–212 (2000). · Zbl 0940.33002
[6] D. McCarthy and R. Osburn, ”A p-adic analogue of a formula of Ramanujan,” Arch. Math. (Basel) 91(6), 492–504 (2008). · Zbl 1175.33004
[7] E. Mortenson, ”A supercongruence conjecture of Rodriguez-Villegas for a certain truncated hypergeometric function,” J. Number Theory 99(1), 139–147 (2003). · Zbl 1074.11045
[8] E. Mortenson, ”Supercongruences between truncated 2 F 1 hypergeometric functions and their Gaussian analogs,” Trans. Amer.Math. Soc. 355(3), 987–1007 (2003). · Zbl 1074.11044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.